Our team of medical experts are ready to help

Your questions answered


Emily asked...

I have a fluttering feeling in my rib cage, could it be heart palpitations?

Tags: Heart

I am experiencing fluttering feelings at the end of my rib cage, not in my stomach. What could this be?

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP quickly?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

The fluttering feeling in your rib cage could be heart palpitations.

Heart palpitations are the sensation of your heart beating. Many patients describe a fluttering feeling in the chest area, or their heart thumping or racing. These symptoms don’t usually last too long.

It’s worth checking your pulse at your wrist to see if the timing of the fluttering matches your heart rate. If the fluttering is regular and up to about 100 beats a minute (just under two a second) it’s rarely a cause for concern.

If the fluttering sensations persist or if you have any other symptoms to go with them – such as shortness of breath, lightheadedness or chest pain – you should get it checked out by your doctor.

Causes of heart palpitations

There are a number of causes of heart palpitations. You’re more likely to become aware of non-worrying causes of palpitations when you’re at rest or in bed, as it’s easy to become aware of your heartbeat then.

Common causes of everyday heart palpitations include:

  • Too much caffeine
  • Intense exercise
  • Sleep deprivation
  • Rich or spicy food
  • Dehydration
  • Taking illegal drugs
  • Alcohol
  • Smoking
  • Excitement or being nervous
  • For women, hormone changes when you’re on your period, pregnant or during the menopause
  • High temperature
  • Stress, anxiety and panic attacks.

Visit our Health and Wellbeing centre for information and tips on managing many of these lifestyle factors, including cutting down on caffeine, getting a better night’s sleep, reducing your alcohol consumption, managing stress and much more

Some medications can cause heart palpitations, for example:

  • Inhalers, such as Ventolin
  • Medication for high blood pressure
  • Antihistamines
  • Antibiotics
  • Antidepressants
  • Fungal medications.

You should check in with your doctor if you think your medication may be causing heart palpitations.

Certain medical issues can also cause palpitations, such as:

Again, if it’s possible your symptoms may be linked to any of the above – particularly if you don’t believe the common causes and medications listed above don’t apply to you – you should see your GP. They’ll be able to form some simple checks to either eliminate an underlying medical condition or arrange treatment if required.

Answered by the Health at Hand nurses

Sources and further reading

Heart palpitations – NHS Factsheet

How to really love your heart - AXA PPP healthcare

Tech for your ticker - AXA PPP healthcare

Heart centre – AXA PPP healthcare

Fluttering in the lower back of ribs – Ask the Expert

Useful resources

Newsletter sign up

Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.

Generic ActivePlus

ActivePlus

Take your health to the next level with hundreds of health & wellbeing products at great value prices.